source: Clinical Endocrinology
Aggarwal N, Tee SA, Saqib W, Fretwell T, Summerfield GP, Razvi S
Neutropenia secondary to antithyroid drug (ATD) therapy in Graves’ disease (GD) is well recognized. However, the effect of hyperthyroidism, prior to and after ATD therapy, on neutrophil counts in patients with GD is unclear.
To study the prevalence of neutropenia in newly diagnosed untreated GD and the effect of ATD on the neutrophil count.
Prospective study from August 2010 to December 2014.
Endocrinology outpatient clinic in a single centre.
Consecutive patients (n = 206) with newly diagnosed GD.
Main Outcome Measures:
Prevalence and factors predicting neutropenia (<2 × 109 /l) and change in neutrophil counts following ATD.
At diagnosis, 29 (14•1%) of GD individuals had neutropenia. Non-Caucasians [odds ratio (95% CI) of 4•06 (1•14-14•45), P = 0•03] and patients with higher serum thyroid hormone levels [OR 1•07 (1•02-1•13), P = 0•002 for serum FT3] were the only independent predictors of neutropenia. All patients with neutropenia had normalized blood neutrophil levels after achieving euthyroidism with ATD therapy. In patients in whom data were available posteuthyroidism (n = 149), change in neutrophil count after achieving euthyroidism was independently related to reduction in thyroid hormone levels (P < 0•01).
GD is associated with neutropenia in one in seven patients at diagnosis, especially in non-Caucasians and those with higher serum thyroid hormone levels. Neutrophil counts increase with treatment with ATD and are related to reduction in thyroid hormone concentrations. It is therefore important to check neutrophil levels in newly diagnosed patients with GD prior to commencing ATD therapy as otherwise low levels may incorrectly be attributed to ATD therapy.
University Hospital of North Tees, UK; Gateshead Health NHS Foundation Trust, UK; Newcastle University, UK